Texas, 2020Flash Flooding and Flooding in Texas, June 19 to 23, 2020
June 19 to 23, 2020 · NWS FWD · 19 events in 7 counties and zones
Thunderstorms which developed each afternoon along a stationary front in the Plains organized into complexes of storms while diving south of the Red River each night. Instances of wind damage and flooding occurred in a few cases.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms which developed each afternoon along a stationary front in the Plains organized into complexes of storms while diving south of the Red River each night. Instances of wind damage and flooding occurred in a few cases.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 19, 12:51 PM CST, 5 hours 52 minutes earlier.
Area forecast discussion, Jun 19, 12:51 PM CST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
151 PM CDT Fri Jun 19 2020
.SHORT TERM... /Issued 132 PM CDT Fri Jun 19 2020/
/Through Saturday Afternoon/
Abundant moisture has now worked its way into North and Central
Texas, evident by GOES-16 derived PWAT values. West of I-35, PW
values range from around 1.5-1.7”, with slightly lower amounts
east of I-35. A strong low-level jet was in place earlier today,
allowing for a complex of storms to gradually build southward.
This complex of storms is expected to continue to back-build
through the afternoon hours, potentially impacting the
northwestern counties of North Texas. There remains uncertainty
just how far south storms will back-build given models have been
struggling to correctly depict the ongoing convection. This is
likely due to the weakening of the low-level jet reducing the
amount of ascent and moisture moving atop the remnant outflow
boundary.
Given the thermodynamic environment and mesoscale features in
place just northwest of our region, additional thunderstorms are
expected to develop as we approach peak-heating. This is likely to
reinvigorate the outflow boundary, potentially pushing it farther
south into northwestern portions of North Texas. Instability will
likely be around 2500 J/kg, with about 20 kts of effective bulk
shear. A strong storm or two can’t be ruled out, with small hail
and strong winds the main threats this afternoon.
For tonight, we’ll have to watch the dryline convection expected
to become linear as it moves eastward. Given the best kinematics
are expected to stay west of I-35, as the line approaches the I-35
corridor, a gradual weakening is expected. The main hazard
overnight will be strong winds and lightning. Storms are expected
to gradually dissipate during the early Saturday morning hours.
A rather unstable atmosphere will remain in place on Saturday as
another weak shortwave moves across the region. Currently,
guidance is suggesting another round of showers and storms moving
across the Red River Valley in the afternoon. Therefore,
precipitation will be advertised in the aforementioned area.
Elsewhere, confidence in precipitation remains too low to add to
the forecast. High temperatures both today and tomorrow will be
mostly in the lower 90s, with a few isolated spots remaining in
the upper 80s.
Hernandez
&&
.LONG TERM... /NEW/
/Saturday night onward/
The long-term period will be more active compared to the last
seven days. The 500 mb pattern this morning is characterized by a
deep trough over the western CONUS with a ridge stretched across
the interior CONUS. This trough will make its way into the central
CONUS over the next couple of days, bringing a northwest flow
pattern into North and Central Texas. These northwest flow
regimes often bring increased thunderstorm chances in the form of
nocturnal convective complexes that originate on the High Plains
of Colorado, Kansas, and Oklahoma, and make their way southeast
towards North Texas. While these patterns typically pose little in
the way of a significant severe threat, a low severe threat (in
the form of damaging winds) is still possible, as is locally heavy
rainfall. Spatially, North Texas, especially close to the Red
River, is the favored area for the highest thunderstorm chances
and rainfall accumulations during these patterns.
The first such convective complex looks to come Saturday night
into early Sunday morning. Most of the model guidance, except for
the NAM, keeps this complex up in Oklahoma or very near the Red
River. The NAM brings the complex through the Metroplex, but
appears to be an outlier for now. Sunday afternoon, we may see
some diurnally-driven convection east of I-45. This is another
theme in these northwest flow patterns: we can sometimes get
diurnally-driven convection near remnant outflow boundaries as
the larger nocturnal convective complexes dissipate during the
morning hours. Trying to determine where these outflow boundaries
will set up is difficult to do more than several hours out --
forget several days out. Nevertheless, with this first round on
Sunday, higher PoPs would be favored towards the east.
The next round of thunderstorms looks to come late Tuesday. The
GFS and ECMWF both show QPF across much of North Texas during this
timeframe, but vary on the exact timing. Right now, have painted
chance PoPs across much of the region, but these will likely need
to be increased as confidence improves on the timing/position of
the most widespread precipitation. Likely PoPs have already been
included in our northeastern counties where confidence is the
highest. Some areas could pick up half an inch of rain or more
with this round. It is also worth mentioning that because of the
thunderstorms and trailing cloud cover, we are likely to see below
normal temperatures. The GFS MOS actually has highs in the low
80s on Tuesday. This would be wonderful for late June, but is on
the cooler end of the guidance. Still, highs will probably stay in
the 80s for many locations.
Wednesday should see another round of diurnally-driven convection
near a remnant outflow boundary which will likely be somewhere
east of I-45. Again, forecasting the position of this boundary and
the resultant convection is very difficult. The good news is, this
type of convection does not typically result in an all-day
washout. Be prepared for some rain and lightning, but it should
not last long at any particular location. Towards the end of the
week, the northwest flow will weaken somewhat, but with the ridge
remaining displaced to the southwest and atmospheric moisture
remaining elevated, we should see continued chances for afternoon
showers/thunderstorms across parts of the area.
Godwin
&&
.AVIATION... /Issued 132 PM CDT Fri Jun 19 2020/
/18 TAFs/
VFR is currently ongoing across the region as southerly breezy
winds persist. There is a complex of thunderstorms currently
impacting Central OK and northwestern TX. This complex is expected
to attempt to build southward, potentially impacting the Bowie
corner post later this afternoon. At this time, thunderstorm
probability remains low given storms are expected to weaken before
reaching the Dallas/Fort Worth Metroplex.
Our attention will then turn to the west, across the Texas
Panhandle, as another line of storms develops. This convection is
expected to migrate eastward through the afternoon/evening,
reaching the Dallas/Fort Worth Metroplex by around 06Z. A TEMPO
group has been added as confidence in thunderstorm probability has
increased. A brief wind shift will be possible as the storms move
across, but should return to southerly winds shortly after.
An MVFR deck will build northward out of the coastal region
through the night, likely impacting KACT early Saturday morning.
Southerly winds will remain in place through the night and into
tomorrow morning. As mixing of the lower levels occurs, cig
heights are expected to gradually increase and scatter out. For
Waco, VFR looks likely once again tomorrow afternoon.
Hernandez
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 74 93 76 94 77 / 30 10 20 20 10
Waco 74 91 74 95 74 / 20 10 10 10 10
Paris 71 89 73 90 74 / 5 20 30 40 10
Denton 72 92 75 93 76 / 40 20 30 20 10
McKinney 74 92 75 93 76 / 30 20 20 30 10
Dallas 75 93 77 95 78 / 30 10 20 20 10
Terrell 73 91 73 93 74 / 20 10 20 30 10
Corsicana 73 90 75 93 75 / 5 10 10 20 10
Temple 73 92 73 94 74 / 10 10 5 20 10
Mineral Wells 72 91 72 94 73 / 40 10 20 10 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
37/8
Hazardous weather outlook, Jun 19, 12:52 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
152 PM CDT Fri Jun 19 2020
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
152 PM CDT Fri Jun 19 2020
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
There is a potential for a few strong storms to impact portions of
North Texas later this afternoon through tonight. Small hail and
strong winds can't be ruled out. Storms will weaken as they approach
the I-35 corridor.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorms are possible in North Texas on Saturday, and
another complex may move towards the area Saturday night. This
complex may produce strong to marginally severe storms for areas
north of I-20. There will be a chance for thunderstorms each day
through next week, especially for areas east of I-35. Heavy rain will
be possible towards the middle of next week, though there is
considerable uncertainty in exact details at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 6:41 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
741 PM CDT Fri Jun 19 2020
TXZ102-103-117>119-200130-
Parker TX-Denton TX-Tarrant TX-Dallas TX-Wise TX-
741 PM CDT Fri Jun 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WISE...DENTON...EASTERN
PARKER...NORTHERN TARRANT AND NORTHWESTERN DALLAS COUNTIES UNTIL 830
PM CDT...
At 740 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from Springtown to Sanger, moving southeast at 20 mph.
Wind gusts to 55 mph will be possible with this storm.
Locations impacted include...
Fort Worth, Arlington, Plano, Irving, Grand Prairie, Carrollton,
Frisco, Denton, Lewisville, Flower Mound, Euless, Bedford, Grapevine,
Haltom City, Keller, Coppell, Hurst, The Colony, Farmers Branch and
Southlake.
LAT...LON 3299 9684 3278 9703 3264 9782 3307 9784
3341 9684
TIME...MOT...LOC 0040Z 312DEG 19KT 3308 9718
DunnEvent by event
8 thunderstorm wind, 6 lightning, 3 flood, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Denton
- When
- June 19, 6:43 PM CST
- Where
- Denton County, Denton Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.200, -97.200
A 62 MPH wind gust was reported by the Automated Surface Observation System at Denton, TX.
Thunderstorm Wind, Tarrant
- When
- June 19, 7:28 PM CST
- Where
- Tarrant County, 1.87 mi ENE of Haslet
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.980, -97.320
A 59 MPH wind gust was reported by the Automated Surface Observation System at Fort Worth Alliance Airport.
Thunderstorm Wind, Dallas
- When
- June 19, 7:30 PM CST
- Where
- Dallas County, 0.9 mi SE of (Dfw)dallas-Ft Worth
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.890, -97.020
A 58 MPH wind gust was reported by the Automated Surface Observation System at Dallas-Fort Worth International Airport.
Thunderstorm Wind, Tarrant
- When
- June 19, 7:43 PM CST
- Where
- Tarrant County, (Dfw)dallas-Ft Worth
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.900, -97.030
A 63 MPH wind gust was reported by the Automated Surface Observation System at Dallas-Fort Worth International Airport. Trees were reported down just outside the airport property on Bedford Road in Bedford.
Thunderstorm Wind, Grayson
- When
- June 19, 7:53 PM CST
- Where
- Grayson County, 1.41 mi SSW of Ellsworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.680, -96.585
The weather station at KXII reported 60 mph winds.
Flood, Tarrant
- When
- June 20, 2:00 AM CST to 3:00 AM CST
- Where
- Tarrant County, 0.58 mi E of Everman to 1.71 mi SE of Everman
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.630, -97.270
Emergency management reported that a high water rescue was conducted near the 900 block of East Enon Avenue in the city of Everman, TX.
Flood, Dallas
- When
- June 20, 3:42 AM CST to 6:00 AM CST
- Where
- Dallas County, 2.7 mi WNW of Dallas to 3 mi NW of Dallas
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 32.790, -96.820
Broadcast media showed pictures of vehicles mostly submerged beneath the Interstate 35 East overpass at Hi Line Drive and Victory Avenue in the city of Dallas, TX.
Thunderstorm Wind, Denton
- When
- June 21, 6:36 AM CST
- Where
- Denton County, 0.9 mi NE of Stony
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 33.240, -97.360
Amateur radio measured a 58 MPH wind gust near the intersection of Highway 380 and Jackson Road.
Flood, Denton
- When
- June 23, 4:29 AM CST to 11:00 AM CST
- Where
- Denton County, 3.01 mi SE of Bartonville to 2 mi SE of Bartonville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.054, -97.088
Three flooded locations were reported in Flower Mound: Bridlewood at W. Windsor, Hwy 377 at 1171, and Lusk Lane near Kings Road. On Lusk Lane, at least one car was pushed to the side of the road and the driver was stranded. The water over the bridge was about 1 foot deep.
Thunderstorm Wind, Hood
- When
- June 23, 4:45 AM CST
- Where
- Hood County, 1.49 mi NNE of Mambrino
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.399, -97.739
A resident in Granbury reported trees down and the metal roof torn off a shed.
Lightning, Denton
- When
- June 23, 5:00 AM CST
- Where
- Denton County, 2.24 mi NNE of Bartonville
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 33.109, -97.114
A local newspaper reported a house in the 1500 block of Haverford Lane in Lantana was lost to a fire caused by lightning.
Lightning, Denton
- When
- June 23, 5:00 AM CST
- Where
- Denton County, 1.14 mi N of Bartonville
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 33.096, -97.126
A local newspaper reported a house in the 8500 block of Canyon Crossing in Lantana was damaged by a fire caused by lightning.
Lightning, Denton
- When
- June 23, 5:00 AM CST
- Where
- Denton County, 0.85 mi SSE of Bartonville
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 33.068, -97.125
A local newspaper reported a house in the 500 block of Wolf Run in Bartonville was damaged by a fire caused by lightning.
Lightning, Denton
- When
- June 23, 5:00 AM CST
- Where
- Denton County, 2.41 mi NE of Justin
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 33.107, -97.273
A local newspaper reported a house in the 7700 Block of Willow Ridge Drive in Northlake was damaged by a fire caused by lightning.
Thunderstorm Wind, Tarrant
- When
- June 23, 5:06 AM CST
- Where
- Tarrant County, 0.69 mi N of Pantego
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.730, -97.150
A public report indicated garage doors damaged, fences blown down and minor roof damage.
Lightning, Denton
- When
- June 23, 5:30 AM CST
- Where
- Denton County, 3.36 mi SE of Bartonville
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 33.050, -97.085
A local newspaper reported a home in the 3500 block of Gallop Court in Flower Mound was destroyed by fire caused by a lightning strike.
Flash Flood, Denton
- When
- June 23, 5:40 AM CST to 6:40 AM CST
- Where
- Denton County, 0.78 mi SSE of Bartonville to 1.2 mi S of Bartonville
- Cause
- Heavy Rain
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 33.070, -97.124
Emergency management reported one vehicle stuck in high water and another swept off of the road in the city of Double Oak, TX.
Flash Flood, Wise
- When
- June 23, 5:51 AM CST to 6:30 AM CST
- Where
- Wise County, 0.04 mi SE of Boyd to 0.6 mi SSW of Boyd
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.080, -97.579
A public report indicated Highway 114 just west of the city of Boyd was under water.
Lightning, Collin
- When
- June 23, 6:45 AM CST
- Where
- Collin County, 2.1 mi NW of Frisco
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 33.174, -96.852
Lightning started a house fire on Siena Drive in Frisco. There was extensive damage to the attic and a 2nd floor bedroom.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, June 19 to 20, 20203 deaths · 1 event
- Tornadoes and Flooding in Texas, June 19, 2020$23 million · EF0 · 22 events
- Damaging Winds in Oklahoma, June 19, 2020$30,000 · 85 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, June 19 to 20, 2020$15,000 · 0.75 in hail · 17 events
- Damaging Wind in Michigan, June 19, 2020$30,000 · 55 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, June 19, 2020$18,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Texas, June 19, 2020$500 · 3 in hail · 15 events
- Lightning Strike in Virginia, June 19, 20201 injured · 1 event
- Flash Flooding and Damaging Winds in Florida, June 19, 2020$6,000 · 50 kt wind · 9 events
- Heat in Maine, June 19, 20206 events
- Hail and Damaging Winds in Florida, June 19, 20201 in hail · 6 events
- Hail in Wyoming, June 19, 20201.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904299, 904321, 904322, 904324, 904948, 904779, 904758, 904325, 904946, 904945, 904780, 904781, 904782, 904783, 904575, 904784, 904777, 904778, 904942.